Electronic Journal of Probability

Fixed points of the multivariate smoothing transform: the critical case

Konrad Kolesko and Sebastian Mentemeier

Full-text: Open access


Given a sequence T_1, T_2, ... of random d-by-d matrices with nonnegative entries, suppose there is a random vector X with nonnegative entries, such that the sum T_1 X_1 + T_2 X_2 +...  has the same law as X, with X_1, X_2, ... being i.i.d.copies of X, independent of T_1, T_2, ... Then (the law of) X is called a fixed point of the multivariate smoothing transform. Similar to the well-studied one-dimensional case d=1, a function m is introduced, such that the existence of $\alpha \in (0,1]$ with $m(\alpha)=1$ and $m'(\alpha) \le 0$ guarantees the existence of nontrivial fixed points. We prove the uniqueness of fixed points in the critical case $m'(\alpha)=0$ and describe their tail behavior. This complements recent results for the non-critical multivariate case. Moreover, we introduce the multivariate analogue of the derivative martingale and prove its convergence to a non-trivial limit.

Article information

Electron. J. Probab., Volume 20 (2015), paper no. 52, 24 pp.

Accepted: 11 May 2015
First available in Project Euclid: 4 June 2016

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60E05: Distributions: general theory
Secondary: 60J80: Branching processes (Galton-Watson, birth-and-death, etc.) 60G44: Martingales with continuous parameter

Multivariate Smoothing Transform Branching Random Walk Derivative Martingale Harris Recurrence Products of Random Matrices Markov Random Walk

This work is licensed under a Creative Commons Attribution 3.0 License.


Kolesko, Konrad; Mentemeier, Sebastian. Fixed points of the multivariate smoothing transform: the critical case. Electron. J. Probab. 20 (2015), paper no. 52, 24 pp. doi:10.1214/EJP.v20-4022. https://projecteuclid.org/euclid.ejp/1465067158

Export citation


  • Aidekon, Elie. Convergence in law of the minimum of a branching random walk. Ann. Probab. 41 (2013), no. 3A, 1362–1426.
  • Aidekon, Elie; Shi, Zhan. The Seneta-Heyde scaling for the branching random walk. Ann. Probab. 42 (2014), no. 3, 959–993.
  • Alsmeyer, Gerold. Recurrence theorems for Markov random walks. Probab. Math. Statist. 21 (2001), no. 1, Acta Univ. Wratislav. No. 2298, 123–134.
  • Alsmeyer, Gerold; Meiners, Matthias. Fixed points of inhomogeneous smoothing transforms. J. Difference Equ. Appl. 18 (2012), no. 8, 1287–1304.
  • Alsmeyer, Gerold; Mentemeier, Sebastian. Tail behaviour of stationary solutions of random difference equations: the case of regular matrices. J. Difference Equ. Appl. 18 (2012), no. 8, 1305–1332.
  • Athreya, K. B.; Ney, P. A new approach to the limit theory of recurrent Markov chains. Trans. Amer. Math. Soc. 245 (1978), 493–501.
  • Basrak, Bojan; Davis, Richard A.; Mikosch, Thomas. A characterization of multivariate regular variation. Ann. Appl. Probab. 12 (2002), no. 3, 908–920.
  • Biggins, J. D.; Kyprianou, A. E. Seneta-Heyde norming in the branching random walk. Ann. Probab. 25 (1997), no. 1, 337–360.
  • Biggins, J. D.; Kyprianou, A. E. Measure change in multitype branching. Adv. in Appl. Probab. 36 (2004), no. 2, 544–581.
  • Biggins, J. D.; Kyprianou, A. E. Fixed points of the smoothing transform: the boundary case. Electron. J. Probab. 10 (2005), no. 17, 609–631.
  • Biggins, J. D.; Rahimzadeh Sani, A. Convergence results on multitype, multivariate branching random walks. Adv. in Appl. Probab. 37 (2005), no. 3, 681–705.
  • Bingham, N. H.; Goldie, C. M.; Teugels, J. L. Regular variation. Encyclopedia of Mathematics and its Applications, 27. Cambridge University Press, Cambridge, 1987. xx+491 pp. ISBN: 0-521-30787-2
  • Bochner, Salomon. Harmonic analysis and the theory of probability. University of California Press, Berkeley and Los Angeles, 1955. viii+176 pp.
  • Ding, Jian; Zeitouni, Ofer. Extreme values for two-dimensional discrete Gaussian free field. Ann. Probab. 42 (2014), no. 4, 1480–1515.
  • Breiman, Leo. The strong law of large numbers for a class of Markov chains. Ann. Math. Statist. 31 1960 801–803.
  • Buraczewski, Dariusz. On tails of fixed points of the smoothing transform in the boundary case. Stochastic Process. Appl. 119 (2009), no. 11, 3955–3961.
  • Buraczewski, Dariusz; Damek, Ewa; Guivarc'h, Yves; Mentemeier, Sebastian. On multidimensional Mandelbrot cascades. J. Difference Equ. Appl. 20 (2014), no. 11, 1523–1567.
  • Buraczewski, Dariusz; Kolesko, Konrad. Linear stochastic equations in the critical case. J. Difference Equ. Appl. 20 (2014), no. 2, 188–209.
  • Buraczewski, D. and Mentemeier, S., (2015+). Precise Large Deviation Results for Products of Random Matrices, to appear in Ann. Inst. H. Poincaré Probab. Statist.
  • Durrett, Richard; Liggett, Thomas M. Fixed points of the smoothing transformation. Z. Wahrsch. Verw. Gebiete 64 (1983), no. 3, 275–301.
  • Feller, William. An introduction to probability theory and its applications. Vol. II. Second edition John Wiley & Sons, Inc., New York-London-Sydney 1971 xxiv+669 pp.
  • Goldie, Charles M. Implicit renewal theory and tails of solutions of random equations. Ann. Appl. Probab. 1 (1991), no. 1, 126–166.
  • Guivarc'h, Yves. Sur une extension de la notion de loi semi-stable. (French) [On an extension of the notion of semistable law] Ann. Inst. H. Poincaré Probab. Statist. 26 (1990), no. 2, 261–285.
  • Iksanov, A. and Meiners, M. (2015). Fixed points of multivariate smoothing transforms with scalar weights, ALEA 12, 69–114.
  • Jagers, Peter. Branching processes with biological applications. Wiley Series in Probability and Mathematical Statistics—Applied Probability and Statistics. Wiley-Interscience [John Wiley & Sons], London-New York-Sydney, 1975. xiii+268 pp. ISBN: 0-471-43652-6
  • Kesten, Harry. Random difference equations and renewal theory for products of random matrices. Acta Math. 131 (1973), 207–248.
  • Kyprianou, A. E. Martingale convergence and the stopped branching random walk. Probab. Theory Related Fields 116 (2000), no. 3, 405–419.
  • Kyprianou, A. E. Slow variation and uniqueness of solutions to the functional equation in the branching random walk. J. Appl. Probab. 35 (1998), no. 4, 795–801.
  • Kyprianou, Andreas E.; Rahimzadeh Sani, A. Martingale convergence and the functional equation in the multi-type branching random walk. Bernoulli 7 (2001), no. 4, 593–604.
  • Liu, Quansheng. Fixed points of a generalized smoothing transformation and applications to the branching random walk. Adv. in Appl. Probab. 30 (1998), no. 1, 85–112.
  • Mentemeier, S. (2013). On multivariate stochastic fixed point equations: The smoothing transform and random difference equations. Ph.D. thesis, Westfälische Wilhelms-Universität Münster.
  • Mentemeier, S. (2015+). The Fixed Points of the Multivariate Smoothing Transform to appear in Probab. Theory Related Fields, DOI: 10.1007/s00440-015-0615-y.
  • Nerman, Olle. On the convergence of supercritical general (C-M-J) branching processes. Z. Wahrsch. Verw. Gebiete 57 (1981), no. 3, 365–395.
  • Nummelin, E. A splitting technique for Harris recurrent Markov chains. Z. Wahrsch. Verw. Gebiete 43 (1978), no. 4, 309–318.